Skip to Content

Symptoms of Crystal Meth Addiction

Blue_Crystal_Meth_.jpg

Addiction to crystal methamphetamine – also commonly referred to as “crystal meth,” “speed,” “ice,” “glass” or “chalk” -- is a serious problem in the United States. According to the National Institute on Drug Abuse, about 13 million people have abused crystal methamphetamine at least once in their lives, and about 353,000 people currently are abusing this powerfully, addictive drug. If you believe someone you know is abusing crystal methamphetamine, it important to understand the signs of abuse in order to obtain appropriate treatment in order to prevent long-term complications that can result from habitual use.

What is Crystal Meth?

An extremely addictive stimulant, crystal methamphetamine is a white, odorless powder that can be ingested by the mouth, snorted up the nose, or injected in the veins. It also can be smoked when it is in a “rock” formation.

Why is Crystal Meth Addictive?

This drug works by increasing the release of dopamine in the brain, leading to feelings of euphoria. Following the surge of euphoria, there is a significant “crash” back to reality. This “crash” is what leads people to want to re-use crystal methamphetamine again and again as they want to regain the euphoric feeling.

How Can You Tell if Someone is Using Crystal Meth?

Some tell-tale signs of crystal methamphetamine use include overall increases in wakefulness and physical activity. Other signs include rapid and/or irregular heart beat, increased body temperature and increased blood pressure.

What Are Long-Term Complications of Crystal Meth Use?

Continued, habitual use of crystal methamphetamine can cause many long-term issues such as anxiety, confusion, inability to sleep, psychotic symptoms (delusions, hallucinations, paranoia), and dental problems (decayed and loss of teeth).

In users who inject crystal methamphetamine into their veins, there is an increase risk of developing diseases that can be carried by dirty needles such as HIV/AIDS and hepatitis.

Source: National Institute of Drug Abuse